Alert archive / Texas / River Flood Warnings in 2016

River Flood Warning 14, NWS Midland/Odessa, TX

August 30, 2016Brewster County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Aug 30, 2016, 9:06 PM CDT for Brewster County, Texas. It took effect at Aug 31, 2016, 5:40 AM CDT. It was in force for 38 hr.

The area

The outline as issued.

The facts

Issued
Aug 30, 2016, 9:06 PM CDT (02:06 UTC)
In effect from
Aug 31, 2016, 5:40 AM CDT
Expired
Sep 1, 2016, 7:48 PM CDT
In force
38 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Minor

County Brewster County, TX

The river

Written for the forecast point Rio Grande at Castolon (CSTT2). The gauge peaked at 12.50 ft at Aug 30, 2016, 12:00 AM CDT.

actionminormoderate510152008/3109/0109/0209/03
Action stage
13 ft
Minor stage
15 ft
Moderate stage
19 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08374550, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

437 
WGUS44 KMAF 310206
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
906 PM CDT TUE AUG 30 2016

...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...

  Rio Grande at Castolon affecting Brewster County
  
Rapid runoff from heavy rainfall near Castolon and farther upstream
has resulted in the Rio Grande river rising to flood stage at Castolon.
The river is expected to rise to 15.6 feet...or 4.8 meters...Wednesday
morning.  The river level is expected to fall thereafter, barring
additional heavy rainfall.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued Wednesday morning.  

&&

TXC043-311806-
/O.NEW.KMAF.FL.W.0014.160831T1040Z-160902T0048Z/
/CSTT2.1.ER.160831T1040Z.160831T1200Z.160831T1248Z.NO/
906 PM CDT TUE AUG 30 2016

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande at Castolon.
* from late tonight to Thursday evening, or until the warning is 
  cancelled.
* At 8 PM Tuesday the stage was 10.2 feet (3.1 meters).
* flooding is forecast.
* Flood stage is 15.0 feet (4.6 meters).
* Forecast...Rise above flood stage by early tomorrow morning. 
  The river will fall below flood stage by late tomorrow morning.
* Impact...At 15.0 feet (4.6 meters), the river reaches minor flood 
  stage, and lowland flooding begins.  The river begins to flood the 
  road between Santa Elena Canyon and Cottonwood Campground in Big 
  Bend National Park.  The river begins to flood the parking lot at 
  Santa Elena Canyon, and cut off the nature trail into the canyon.  
  Campers in Cottonwood Campground need to prepare for possible 
  evacuations.

This crest compares to a previous crest of 15.6 feet (4.7 meters) on 
Sep 7 2014.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Wed   Wed   Wed
                                                1AM   7AM   1PM   7PM
  Castolon       13.0 15.0   10.2   Tue  8 PM  12.9  15.6  11.1   8.6

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Wed   Wed   Wed
                                                1AM   7AM   1PM   7PM
  Castolon        4.0  4.6    3.1   Tue  8 PM   3.9   4.8   3.4   2.6

&&

LAT...LON 2909 10366 2923 10358 2920 10349 2912 10340 2900 10349


$$
1 follow-up statement
006 
WGUS84 KMAF 311936
FLSMAF
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
236 PM CDT WED AUG 31 2016

...The Flood Warning is cancelled for the following rivers in 
Texas...

  Rio Grande at Castolon affecting Brewster County
  
.The Rio Grande at Castolon has fallen below flood stage and action 
stage and is expected to continue to fall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The is expected to be the last forecast unless additional rain occurs.

&&

TXC043-312006-
/O.CAN.KMAF.FL.W.0014.000000T0000Z-160902T0048Z/
/CSTT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
236 PM CDT WED AUG 31 2016

The Flood Warning is cancelled for
  the Rio Grande at Castolon.
* At  2PM Wednesday the stage was 10.8 feet (3.3 meters).
* Flood stage is 15.0 feet (4.6 meters).
* Forecast...The river will crest below flood stage at 12.2 feet (3.7
  meters) after midnight tomorrow.

This crest compares to a previous crest of 16.0 feet (4.9 meters) on 
Aug 29 2016.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Thu   Thu   Thu
                                                7PM   1AM   7AM   1PM
  Castolon       13.0 15.0   11.2   Wed  2 PM  10.2  12.2   8.9   7.9

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Thu   Thu   Thu
                                                7PM   1AM   7AM   1PM
  Castolon        4.0  4.6    3.3   Wed  2 PM   3.1   3.7   2.7   2.4

&&

LAT...LON 2909 10366 2923 10358 2920 10349 2912 10340 2900 10349


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Aug 30, 6:06 PM CDT, 3 hours earlier.

Area forecast discussion, Aug 30, 6:06 PM CDT, 3 hours before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
606 PM CDT TUE AUG 30 2016

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

MVFR conditions will prevail at most area terminals tonight, but
MVFR ceilings and visibility could occur with TSRA at KHOB AND KCNM
this evening, with KFST and KPEQ possibly seeing low clouds and fog
later tonight.  TSRA may redevelop at KCNM later tonight, but will
hold off any mention for now and monitor.  67

&&

.PREV DISCUSSION... /issued 412 PM CDT TUE AUG 30 2016/

Bottom line up top...

* Flash Flood Watch extended until 6 am MDT/7 am CDT Wednesday
  morning.
* Impacted areas will include the upper Trans Pecos of west Texas
  and much of southeastern New Mexico, where 1 to 2 inch per hour
  rainfall over saturated ground will lead to flash flooding.
* Unsettled conditions continue through the work week, but drier
  and warmer this weekend.

A persistent band of convection extends from Reeves County TX
north across eastern Lea and western Eddy counties in New Mexico.
Additional low-topped convection is noted over the Guadalupes and
southern Sacramentos. As was the case yesterday, the air mass
remains moist with precipitable water values between 1.5" and
1.75", well above the 90th percentile climatologically. Moist
easterly inflow and upslope will keep the best rain chances over
southeastern New Mexico tonight and Wednesday. Tall skinny CAPE
sounding profiles and a deep (2.5 - 3.0km) warm layer suggests
efficient heavy rain producing storms.

Elsewhere more scattered activity is expected overnight into
Wednesday as some drying is noted aloft, thinning out convection
some. The same ingredients for flash flooding that is over
southeastern New Mexico is present over a large portion of west
Texas, thus convection will have the potential for very heavy
rain, with flash flooding likely across areas which received heavy
rains since Sunday.

After Wednesday, rain chances begin to wane as drying begins to
overtake the rich air mass. However, the potential is there for
flash flooding rains, just not as much coverage as we've seen
these past few days. With that temperatures warm up as well. Highs
will stay in the 80s to near 90 through Thursday, but warm into
the 85 to 95 degree range for Friday through Sunday. Lows will
generally be in the 60s to near 70.  Drying continues early next
week with highs staying in the 85 to 95 degree range and lows in
the 60s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     69  86  70  85 /  40  30  30  40
Carlsbad                       66  78  67  83 /  70  60  40  50
Dryden                         71  90  73  92 /  40  20  20  30
Fort Stockton                  67  84  67  85 /  50  30  30  30
Guadalupe Pass                 59  73  60  75 /  50  50  40  40
Hobbs                          64  77  65  79 /  70  50  40  50
Marfa                          61  77  60  79 /  30  40  20  30
Midland Intl Airport           68  85  69  85 /  40  30  30  40
Odessa                         67  84  69  84 /  40  30  30  40
Wink                           69  84  69  86 /  60  40  30  40

&&

.MAF Watches/Warnings/Advisories...
NM...Flash Flood Watch through late tonight for Central Lea County-
     Eddy County Plains-Guadalupe Mountains of Eddy County-
     Northern Lea County-Southern Lea County.

TX...Flash Flood Watch through Wednesday morning for Andrews-Big Bend
     Area-Crane-Davis/Apache Mountains Area-Dawson-Ector-Gaines-
     Guadalupe Mountains-Loving-Marfa Plateau-Martin-Midland-
     Pecos-Presidio Valley-Reeves County and Upper Trans Pecos-
     Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

&&

12/70
Hazardous weather outlook, Aug 30, 2:50 PM CDT, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CDT TUE AUG 30 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-312000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
250 PM CDT TUE AUG 30 2016 /150 PM MDT TUE AUG 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS CAPABLE OF HEAVY RAINFALL,
LOCALIZED FLASH FLOODING AND FREQUENT LIGHTNING STRIKES WILL BE
POSSIBLE TONIGHT ACROSS MUCH OF THE REGION. A FLASH FLOOD WATCH
IS IN EFFECT FOR ALL BUT FAR EASTERN PERMIAN BASIN THROUGH TONIGHT.
ELEVATED FLOWS, IF NOT FLOODING, WILL BE POSSIBLE ON THE RIO
GRANDE RIVER, OR THE PECOS RIVER IN NEW MEXICO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE AREA
THROUGH THURSDAY. HEAVY RAINFALL AND LOCALIZED FLASH FLOODING
WILL CONTINUE TO BE THE MAIN CONCERN WITH THESE STORMS, ALONG WITH
FLOODING ALONG THE RIO GRANDE, IF NOT THE PECOS RIVER IN SOUTHEAST
NEW MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Aug 30, 4:22 PM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
422 PM CDT TUE AUG 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     FLASH FLOOD      20 SW CARLSBAD          32.20N 104.48W
08/30/2016                   EDDY               NM   PUBLIC

            LAST CHANCE ARROYO FLOODING RESULTING IN HIGHWAY 137 TO
            BE IMPASSIBLE.

&&

ANDREW.ARNOLD
Local storm report, Aug 30, 4:23 PM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
423 PM CDT TUE AUG 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLASH FLOOD      15 SW CARLSBAD          32.25N 104.42W
08/30/2016                   EDDY               NM   PUBLIC

            DARK CANYON ARROYO IS FLOODING WITH 20-25 FOOT DEEP
            WATER.

&&

ANDREW.ARNOLD

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 7:42 PM CDTRiver Flood WarningMAFPresidio19 hr
Aug 30, 7:42 PM CDTRiver Flood WarningMAFBrewster, Presidio54 hr
Aug 31, 3:58 AM CDTAreal Flood AdvisoryMAFGaines3 hr
Aug 31, 8:26 AM CDTRiver Flood WarningMAFPresidio3 days
Aug 31, 1:15 PM CDTFlash Flood WatchMAFAndrews, Gaines30 hr
Aug 31, 2:30 PM CDTAreal Flood AdvisoryMAFLoving, Winkler2 hr
Aug 31, 4:08 PM CDTAreal Flood AdvisoryMAFGaines3 hr
Aug 31, 5:59 PM CDTFlash Flood WarningMAFAndrews3 hr
Aug 31, 6:05 PM CDTAreal Flood AdvisoryMAFMartin3 hr
Aug 31, 6:18 PM CDTAreal Flood AdvisoryMAFHoward, Martin3 hr
Aug 31, 6:46 PM CDTAreal Flood AdvisoryMAFEctor3 hr
Aug 31, 6:55 PM CDTAreal Flood AdvisoryMAFMitchell, Scurry3 hr

Nearby

River Flood Warnings in Texas, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.